Med questions from a newbie

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

emmi
Veteran Member


Date Joined Apr 2005
Total Posts : 1529
   Posted 10/30/2005 7:56 PM (GMT -7)   
Hi,
 
My name is emmie.I usually post over on the lupus board, but I have visited you folks over here many times as I am treated for what seem to be seizures. I say seem to be because the neurologist treating me with anti-seizure meds is reluctant to call them seizures because my eeg was okay, but my rheumatologist says they are seizures and are related to my various connective tissue diseases because an mri shows that the small blood vessels are affected by the CTD.
 
Any how....I have simple and complex partial seizures. I have been taking carbitrol (or tegetrol XR when the carb was not available) since last March. On Monday, I got a call to stop taking the carbitrol and the plaquenil I take for lupus because my liver enzymes were elevated. Prior to this the only trouble I had with carbitrol was a couple of days of sleepiness and fogginess when starting or titrating the dose upward.
 
I saw my neuro on Thurs. He prescribed Keppra. I started taking it on Fri. evening with the thoughts that I could get any possible sleepy type side effects out of the way before going back to work on Mon.
 
On Fri. evening I began feeling lousy--really tired and slow physically and mentally along with a wicked headache that  may have been a migraine. Through the night I had several seizures that woke me up. They continued throughout the day Saturday. I would estimate that all told I had maybe 10-15. Today I have only experienced one, but continue to feel cr*ppy and have slept for a couple of hours this afternoon.
 
My questions: would the discontinuation of the carbitrol lead to the crazy seizure activity? Would discontinuation be the cause of feeling so poopy overall? How long does it take for Keppra to begin to work? (I am taking 250mg twice a day for a week then increase to 500mg twice a day for a week and then call them.) What have others experienced with Keppra? The neuro warned me of possible "irritability and/or personality changes". Now unless they are positive changes, I'm not interested! :) He did say to call if that happens and he will switch me to something else.
 
I apologize for the length of this. Thanks for taking the time to read it if you got this far!
 
emmie 

xoxo emmie

SLE, limited scleroderma, Sjogrens, Hashimoto's, seizure disorder, Raynauds, anemia


emmi
Veteran Member


Date Joined Apr 2005
Total Posts : 1529
   Posted 10/31/2005 6:18 AM (GMT -7)   
MandiAnn,
Thanks so much for your reassurance! I am so grateful for Healing Well and the terrific people on the forums. It is a blessing to have a place to 'belong' without fear of judgement, stigma, ignorance, etc. And in my opinion, the experiences of others is invaluable information!

I do plan to take it easy; I have no choice :) I can push myself so far and then Wham! It's not a good thing to do for any of the issues I'm dealing with. That's a hard one for me to learn and accept. Like so many others, I used to be a go, go, go person. It's frustrating at times to become a go, rest, go, rest, go, rest person. Again, the support here at HW has helped me so much with this, too.

Thanks for your help! I'm glad I decided to post here. Happy Halloween!

xoxo emmie

xoxo emmie

SLE, limited scleroderma, Sjogrens, Hashimoto's, seizure disorder, Raynauds, anemia


Daisy9980
Veteran Member


Date Joined Sep 2004
Total Posts : 775
   Posted 11/1/2005 5:23 AM (GMT -7)   

Hi Emmie

I would write more but I am on my way to school

I am on Keppra.  I have excellent control with it and have been on it for a little over a year.  THe neuro just ordered and increase in meds last month, but my body was not able to tolerate it during school.  Keppra is VERY hard to adjust to (I am on monotherapy 500 MG twice daily)

I think you should give it a chance.  The effects from the Keppra had me down for about 2 1/2 months.  It is a hard drug to adjust to but to acheive some kind of seizure control is the best thing.  You have to weigh your options.  I would stick with the Kep for a little unless you absolutely cannot tolerate it. 

ANyhow I am glad that you found us here.  Hopefully I was somewhat helpful but my mind is running a mile a min cause I have to get going for the morning.  Feel better, Tracy


 25 years old
Nursing Student


emmi
Veteran Member


Date Joined Apr 2005
Total Posts : 1529
   Posted 11/2/2005 9:12 AM (GMT -7)   
Tracy,
Your post was very helpful! Thank you. It's good to hear from someone who has experience with keppra. So far, I don't think I'm having too many problems with it at this dose (250mg 2x day). Sat. I increase to 500mg 2x day. I definitely plan to give it a chance!

I think my feeling poorly is probably more related to my connective tissue diseases at this point since these symptoms began before I started taking the keppra. Probably a flare response to 2 meds being withdrawn from my system. Don't know if that's right, but it makes sense to me :) I do have a call in to my rheumie today to see if there's anything I can do. I'm not taking Tylenol due to the liver toxicity issues and cannot take other anti inflammatories (rx or OTC) due to anaphalactic reaction. Probably just need to ride it out till we can run the labs again.

Thanks for the info and welcome--You were very helpful!

xoxo emmie

xoxo emmie

SLE, limited scleroderma, Sjogrens, Hashimoto's, seizure disorder, Raynauds, anemia


diamond911
Regular Member


Date Joined Oct 2005
Total Posts : 66
   Posted 11/3/2005 8:21 AM (GMT -7)   
Usually where I work (I'm a neuro nurse) the physicians overlap drugs when there is a drug change.  They will give the new drug a few days to build up a level before taking you off the old ones, thus preventing breakthrough seizures during the changeover.  Perhaps you could ask your doctor about that if you are experiencing seizures.

emmi
Veteran Member


Date Joined Apr 2005
Total Posts : 1529
   Posted 11/4/2005 6:13 AM (GMT -7)   
Overlapping meds makes a lot more sense to me than the abrupt end and then waiting 4 days for a replacement. If anything like this ever happens again, I will consult with the neuro before quitting the seizure meds if the order comes from another doc.

I haven't experienced any more seizures since Sun. which was 2 days after starting on the Keppra. I increase the dosage today to 1000mg per day. I sit there for two weeks. Then I am to call the neuro and see if he wants me to increase again.

Thanks very much for the information. All the info and support I have received here has been so helpful! I really appreciate it.

xoxo emmie

xoxo emmie

SLE, limited scleroderma, Sjogrens, Hashimoto's, seizure disorder, Raynauds, anemia


emmi
Veteran Member


Date Joined Apr 2005
Total Posts : 1529
   Posted 11/13/2005 10:28 PM (GMT -7)   
hi again,

i quit taking carbitrol and plaquenil on 10/24 due to elevated liver functions. results of liver panel on 11/3 show slight decrease.
how long does it take for counts to return to normal range on average? thanks much.

xoxo emmie

xoxo emmie

SLE, limited scleroderma, Sjogrens, Hashimoto's, seizure disorder, Raynauds, anemia


goodwitch46
Regular Member


Date Joined Feb 2005
Total Posts : 241
   Posted 11/14/2005 1:00 AM (GMT -7)   

Hi emmi-

I've been on both Tegretol and Keppra.  I had a drug rash with the Tegretol and had to go off it, and the Keppra was one I had several years ago.  My seizures were not controlled on Keppra, so I was switched to something else.  It made me very depressed and moody, in addition to not helping my seizures.  It sounds like Tracy has a lot better luck with it than I did. 

As far as elevated liver functions, I haven't had that problem lately, thank goodness.  But when it happened in the past, my tests were back to normal within several weeks after I had a med change.  I think it would just depend on what else you are taking that might affect your liver as well.  I wasn't allowed to take any other medication, even tylenol, when my liver enzymes were elevated.   I'm just glad I've never had a problem since then.

Sounds like your tests are going to be returning to normal with time.  Hope you're doing ok on the Keppra!          Hugs,  Glenda :-)


complex partial seizures since 22
lamictal 200mg 2x/d
zonegran 150mg 3/d

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 11:19 PM (GMT -7)
There are a total of 2,732,413 posts in 301,016 threads.
View Active Threads


Who's Online
This forum has 151181 registered members. Please welcome our newest member, carol9.
260 Guest(s), 7 Registered Member(s) are currently online.  Details
carol9, desert bound, Serenity Now, Girlie, ggfgfgfdgfgdd98, gdftggfdgfdgf21, pressurehead


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer